Alert archive / New Jersey / Areal Flood Warnings in 2018

Areal Flood Warning 77, NWS Philadelphia/Mount Holly

September 28, 20185 counties in Pennsylvania; 9 counties in New Jersey

NWS Philadelphia/Mount Holly issued this areal flood warning at Sep 28, 2018, 3:13 AM EDT for 5 counties in Pennsylvania; 9 counties in New Jersey. It was in force for 4 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 28, 2018, 3:13 AM EDT (07:13 UTC)
Expired
Sep 28, 2018, 7:15 AM EDT
In force
4 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Flood severity
None

Counties Burlington County, NJ, Camden County, NJ, Gloucester County, NJ, Hunterdon County, NJ, Mercer County, NJ, Middlesex County, NJ, Morris County, NJ, Somerset County, NJ, Sussex County, NJ, Bucks County, PA, Chester County, PA, Delaware County, PA, Montgomery County, PA, Philadelphia County, PA

The radar

The Philadelphia radar (KDIX), 74 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 28, 4:10 AM EDTFLOODLower Pottsgrove Twp, PAFLOODING ALONG SANATOGA ROAD AND ALONG BLEIM ROAD.
Sep 28, 4:15 AM EDTFLOODWest Chester, PALANE CLOSURES ON PA ROUTE 3 BETWEEN WORTHINGTON STREET AND BOLMAR STREET.
Sep 28, 4:30 AM EDTFLOODReadington Twp, NJLANE CLOSURES ON US ROUTE 22 WESTBOUND, TO THE EAST OF POTTERSTOWN ROAD.
Sep 28, 4:30 AM EDTFLOODSkippack Twp, PAFLOODING ALONG PA ROUTE 73 BETWEEN PERKIOMEN CREEK ROAD AND CRESSMAN ROAD.
Sep 28, 4:40 AM EDTFLOODLower Merion Twp, PATRAFFIC DISRUPTED ON INTERSTATE 76 EASTBOUND IN THE VICINITY OF INTERCHANGE 338.
Sep 28, 4:40 AM EDTFLOODMarple Twp, PAFLOODING ALONG INTERSTATE 476 WITH LANE CLOSURES BETWEEN INTERCHANGES 5 AND 9.
Sep 28, 6:31 AM EDTFLOOD2 Sw South Brunswick, NJFLOODING ON US 1 SOUTHBOUND RAMP TO RAYMOND RD. EXIT RAMP CLOSED WITH DELAYS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 7.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2018-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2018-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

697 
WGUS41 KPHI 280713
FLWPHI

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Mount Holly NJ
313 AM EDT FRI SEP 28 2018

NJC005-007-015-019-021-023-027-035-037-PAC017-029-045-091-101-281115-
/O.NEW.KPHI.FA.W.0077.180928T0713Z-180928T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Camden NJ-Mercer NJ-Somerset NJ-Morris NJ-Hunterdon NJ-Sussex NJ-
Gloucester NJ-Burlington NJ-Middlesex NJ-Montgomery PA-Bucks PA-
Chester PA-Philadelphia PA-Delaware PA-
313 AM EDT FRI SEP 28 2018

The National Weather Service in Mount Holly NJ has issued a

* Flood Warning for...
  Northwestern Camden County in southern New Jersey...
  Mercer County in central New Jersey...
  Somerset County in northern New Jersey...
  Morris County in northern New Jersey...
  Hunterdon County in northwestern New Jersey...
  South central Sussex County in northwestern New Jersey...
  Northwestern Gloucester County in southern New Jersey...
  Northwestern Burlington County in southern New Jersey...
  Western Middlesex County in northern New Jersey...
  Montgomery County in southeastern Pennsylvania...
  Bucks County in southeastern Pennsylvania...
  Chester County in southeastern Pennsylvania...
  Philadelphia County in southeastern Pennsylvania...
  Delaware County in southeastern Pennsylvania...

* Until 715 AM EDT.

* At 311 AM EDT, National Weather Service Doppler Radar indicated 
  pockets of heavy rain moving through the area from south to north. 
  Over one inch of rain has already been reported in many places, 
  and with more rain on the way over an area already saturated with 
  previous rain...road flooding and small stream flooding is 
  expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around...don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.

&&

LAT...LON 3987 7599 3995 7600 4035 7561 4058 7527
      4071 7497 4088 7481 4107 7452 4104 7450
      4100 7430 4072 7440 4067 7446 4066 7442
      4018 7458 4018 7461 4014 7459 3983 7531
      3984 7570 3972 7580 3972 7613

$$

jjm

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood warning went out at Sep 28, 12:28 AM EDT, 2 hours 45 minutes earlier.

Area forecast discussion, Sep 28, 12:28 AM EDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1228 AM EDT Fri Sep 28 2018

.SYNOPSIS...
A weak area of low pressure will move northeast along a stalled
frontal boundary over the area through the overnight hours.
High pressure will build into the region through the weekend and
into the early part of next week. A weak cold front will sag
southward to our north, then transition into a warm front Sunday
into Monday. Another area of low pressure and attendant cold
front may move into the region by mid-week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Moderate rain continued to spread northeastward into eastern
Pennsylvania and northwestern New Jersey around midnight. There
were areas of light rain in our region along the Interstate 95
Corridor and on the coastal plain.

Moderate to heavy rain will continue to build into our region
with the heaviest rain expected mainly between 2:00 am and 6:00
am. Rainfall totals up to 1 or 2 inches are anticipated from
the Interstate 95 Corridor northwestward. The Flood Watch
remains in effect.

Temperatures should remain in the 50s in our northwestern
counties and in the 60s elsewhere.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 AM SATURDAY/...
The surface low will be moving across portions of eastern New
Jersey around daybreak, then lift northeastward through the
morning hours. There will likely be some rainfall ongoing at the
very start of the daybreak hours Friday, but as the low exits,
rainfall will come to an end. Once the rain ends and the low
passes to our northeast, winds will turn northwest and drier air
will filter in through the day.

Dry weather will continue into Friday night as PW values remain
below one inch and no short waves/vorticity impulses are
expected to affect the area.

&&

.LONG TERM /SATURDAY THROUGH FRIDAY/...
Summary...we look to finally get a much-needed break from the
persistent wet pattern - at least through the early part of next
week. High pressure will gradually build into the region as the
weak area of low pressure moves eastward over the Atlantic.
Zonal flow will persist over the region as a synoptic trough to
our north progresses eastward, leaving us south of the main jet.

Saturday through Monday night...The main area of rain
associated with the ripple of low pressure will continue to exit
to our east on Saturday. Highs will be a little above average
in the mid 70s. Sunday, mid-level flow turns a little more west
to northwesterly, and drier air finally pushes into the area.
Dew points look to drop below 60 for most of the area, possible
remaining in the 40s in the higher terrain in the Poconos. A
short wave trough will pass through the synoptic trough to our
north Sunday, while at the surface a weak cold front attempts to
push southward into the area. Models have continued to back off
on the intensity of the front so it likely won't make much
progress, so highs will only be a few degrees cooler than
Saturday. The front then transitions into a warm front Monday
and winds turn more southwesterly. Thus, highs return to above
average Monday in the mid to upper 70s. Humidity will increase a
little with dew points returning to the 60s. Model consensus
keeps the area dry with rain staying to our north along the
lifting warm front. Overall, we look to finally have a nice
weekend for once!

Tuesday through Thursday...Upper ridge of high pressure to our
south will keep the area under predominately westerly flow aloft
through the end of the period. During this time, a series of
shortwaves pass to our north across the Saint Lawrence River
Valley. Medium range models differ considerably with regard to
the exact strength and timing of these features and the ultimate
pattern evolution yielding considerable uncertainty in the
forecast for this period. As far as sensible weather is
concerned, temps are expected to be a few degrees above normal
with dewpoints in the lower 60s with light southerly to westerly
surface flow through the middle of the week. Skies will be
partly to mostly cloudy with generally more coverage toward the
north. Will maintain slight to low end chance PoPs for mostly
diurnally driven showers and thunderstorms through mid-week as
well given the proximity of the shortwaves passing to our north.

Although details are still uncertain at this range, medium
range model indicate that a cold front will be passing through
the northeastern US by the end of the period Thursday. This
frontal passage will bring an increased chance for showers and
thunderstorms along with cooler and drier air in its wake across
the region by the end of the week. As previously mentioned,
guidance varies considerably regarding timing and strength of
this feature.

&&

.AVIATION /04Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Overnight...Ceilings have begun to lower into the IFR range,
although visibilities have so far been little affected. Rain is
expected to become more widespread overnight, and increase in
intensity as well. IFR conditions are expected as periods of
heavy rain move across the area. There is a slight chance of
T-storms, but they are not included in the TAFs due to the low
chance and uncertainty about timing.

Winds are generally out of the east, but some areas vary to
northeast or southeast. Winds are expected to become more east
then southeast everywhere overnight, until the surface low moves
into the area, then they could get swirly for a couple of
hours. Wind speeds are expected to be around 5-10 knots,
although some gusts may occur at times overnight.

Friday...IFR conditions will are expected to start the day as
the rainfall exits the area as the low pressure lifts to our
northeast. An improvement to MVFR will occur through the morning
hours, then an improvement to VFR will occur in the afternoon.
Once the low passes to our northeast, winds will become west
then northwest through the day around 5-10 knots.

Friday night...VFR conditions are expected to continue into
Friday night, although some patchy fog may develop overnight and
lead to reduced visibilities.

OUTLOOK...
Saturday through Tuesday...VFR conditions expected with mostly
light and variable winds. There is a slight chance for showers
and lower flight categories late Monday night into Tuesday.

&&

.MARINE...
Even though waves remained close to 5 feet on our northern
waters, the Small Craft Advisory was allowed to expire. The wave
heights should trend slowly downward.

The frontal boundary to our south will lift toward the area as
an area of low pressure moves along it and crosses the Delmarva
overnight, across New Jersey, then offshore and across the
northern New Jersey coastal waters on Friday morning. Winds may
gust around 20 knots overnight, but there should be enough of an
inversion to keep winds from gusting higher than 25 knots
outside of any showers or thunderstorms.

OUTLOOK...
Saturday through Tuesday...winds and seas should stay below SCA
criteria on all waters.

Rip Currents...
A moderate risk for the development of dangerous rip currents
is expected again for Friday. Although seas are forecast to
gradually subside, conditions are likely to remain somewhat
rough as low pressure moves offshore tomorrow morning. There
will continue to be a mix of wave groups from various
directions, including a longer period swell from the ESE.

The final surf zone forecast for this season will be issued on
Sunday morning, September 30. Surf zone forecasts will resume
next May.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch until 6 AM EDT early this morning for PAZ054-055-
     060>062-070-071-101>106.
NJ...Flood Watch until 6 AM EDT early this morning for NJZ001-
     007>010-012-013-015>019.
DE...Flood Watch until 6 AM EDT early this morning for DEZ001.
MD...Flood Watch until 6 AM EDT early this morning for MDZ008-012.
MARINE...None.

&&

Synopsis...Davis
Near Term...Iovino
Short Term...Robertson
Long Term...Davis/Staarmann
Aviation...Davis/Robertson/Staarmann/Iovino
Marine...Davis/Robertson/Staarmann/Iovino
Hazardous weather outlook, Sep 27, 3:45 PM EDT, 11 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
345 PM EDT Thu Sep 27 2018

DEZ001-MDZ008-012-NJZ001-007>010-012-013-015>019-PAZ054-055-060>062-
070-071-101>106-281945-
New Castle-Cecil-Kent MD-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
345 PM EDT Thu Sep 27 2018

...FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH LATE
TONIGHT...

This Hazardous Weather Outlook is for northern Delaware, northeast
Maryland, central New Jersey, northern New Jersey, northwest New
Jersey, southern New Jersey, east central Pennsylvania, northeast
Pennsylvania and southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ002-003-MDZ015-019-020-NJZ020>023-027-281945-
Kent-Inland Sussex-Queen Annes-Talbot-Caroline-Ocean-Cumberland-
Atlantic-Cape May-Southeastern Burlington-
345 PM EDT Thu Sep 27 2018

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland and southern New Jersey.

.DAY ONE...This Afternoon and Tonight.

A period of heavy rain overnight may lead to isolated areas of poor
drainage flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-281945-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
345 PM EDT Thu Sep 27 2018

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...This Afternoon and Tonight.

There is a moderate risk for the formation of dangerous rip currents
through this evening.

A period of heavy rain overnight may lead to isolated areas of poor
drainage flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-281945-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
345 PM EDT Thu Sep 27 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 12:10 AM EDTAreal Flood AdvisoryPHIBerks, Carbon, Lehigh, Monroe, Northampton13 hr
Sep 28, 1:44 AM EDTAreal Flood AdvisoryPHIBucks, Chester, Delaware, Montgomery, Philadelphia5 hr
Sep 28, 4:59 AM EDTRiver Flood WarningPHIChester7 hr
Sep 28, 5:33 AM EDTRiver Flood WarningPHIMontgomery6 hr
Sep 28, 7:33 AM EDTAreal Flood WarningPHIBucks, Chester, Delaware, Montgomery, Philadelphia5 hr
Sep 28, 8:28 AM EDTRiver Flood WarningPHIChester, Delaware13 hr
Sep 28, 8:33 AM EDTRiver Flood WarningPHIChester, Montgomery, Philadelphia7 hr
Sep 28, 12:31 PM EDTAreal Flood WarningPHIMontgomery, Philadelphia2 hr
Sep 28, 2:14 AM EDTSmall Craft AdvisoryPHI16 hr
Sep 28, 3:23 AM EDTAreal Flood AdvisoryPHIAtlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 4 more4 hr
Sep 28, 4:36 AM EDTAreal Flood WarningPHIMiddlesex, Monmouth, Ocean6 hr
Sep 28, 7:46 AM EDTAreal Flood WarningPHIHunterdon, Mercer, Morris, Somerset12 hr
Sep 28, 12:46 PM EDTAreal Flood AdvisoryPHIWarren4 hr

Nearby

Areal Flood Warnings in New Jersey, 2018Areal Flood Warnings in Pennsylvania, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.